• Son so far had 1 cisplatin, 3 vincristine treatments, Decadron IV at same time, has constant abdominal pain, having bowel movements

    Asked by mom24 on Tuesday, January 1, 2013

    Son so far had 1 cisplatin, 3 vincristine treatments, Decadron IV at same time, has constant abdominal pain, having bowel movements

    Is this a common side effect of chemotherapy?

    6 Answers from the Community

    6 answers
    • nancyjac's Avatar

      Diarrhea is a common side effect of many chemo drugs. Constripation is a side effect of steroids (decadron) and many pain medications. Abdominal cramps is a common side effect of both diarrhea and constipation.

      almost 4 years ago
    • Peroll's Avatar

      Mom, it sounds to me as if constipation is the primary problem so I would recommend starting outr with stool softeners but start slow and with minimum doses as he might get to diarrhea quickly. Be sure to tell his Oncologist about the issues and get recomendations.

      You also want to be vigilant for signs of dehydration that can go along with both constipaqtion and diarrhea as it can quickly spiral into an emergency and land him in the hospital.

      Good Luck and let us know how it goes.

      almost 4 years ago
    • Lirasgirl33's Avatar

      For the first 5-6 days after chemo I am usually extremely constipated. The chemo, pain meds, anti nausea meds, steroids and whatever else they give me causes this. I usually try to minimize the side effect by changing my diet around and drinking fluids. His pain might be caused by this but I suggest your son lets his doctor know exactly what kind of pain he is experiencing and how frequently. His doctor should be able to determine what's causing the pain. Wishing you and your son all the best.

      almost 4 years ago
    • myb's Avatar

      In the beginning, I started taking anti constipation the day before chemo started and continued throughout the chemo and afterwards until I felt my bowels got back to normal. Near the end of chemo, I started having oatmeal with blueberries for breakfast every day and no longer needed to take anti constipation meds to keep me regular. I usually didn't go to the bathroom for 1 day either the 2nd or 3rd day of chemo, but considering that I barely ate during chemo, that was explainable.

      almost 4 years ago
    • Fusionera's Avatar

      Bless your heart. I am not surprised you are having bowel issues given all those drugs together. Decadron will definitely cause constipation, and it can be extremely painful. You might want to talk to your doctor about laxatives and including extra fiber in yout diet. I had this very issue while I was on Decadron. I use fiber supplements such as Benefiber and Fiber Choice. Also try to stay hydrated as best you can. Hope this helps.

      almost 4 years ago
    • mom24's Avatar

      Thank you all for your tips. He is doing the Milk of Magnesia now. He doesn't seem to really be constipated per se, it seems more of a burning sensation pain. We will keep an eye on it. I think it has improved somewhat since my last post....just in time to get his next chemo tomorrow with Cytoxan, and then I am sure things will start happening all over again. I guess the trick is to finding out what works best as we are just at the beginning of the chemo journey. Thanks again for all of your help.

      almost 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more brain and spinal cord tumors in adults questions.  Also, don't forget to check out our Brain and Spinal Cord Tumors in Adults page.